Approximate method for boundary value problems of anti-periodic type for differential equations with ‘maxima’
© Hristova et al.; licensee Springer. 2013
Received: 16 October 2012
Accepted: 9 January 2013
Published: 25 January 2013
An algorithm for constructing two sequences of successive approximations of a solution of the nonlinear boundary value problem for a nonlinear differential equation with ‘maxima’ is given. The case of a boundary condition of anti-periodic type is investigated. This algorithm is based on the monotone iterative technique. Two sequences of successive approximations are constructed. It is proved both sequences are monotonically convergent. Each term of the constructed sequences is a solution of an initial value problem for a linear differential equation with ‘maxima’ and it is a lower/upper solution of the given problem. A computer realization of the algorithm is suggested and it is illustrated on a particular example.
MSC:34K10, 34K25, 34B15.
Keywordsdifferential equations with ‘maxima’ nonlinear boundary value problem approximate solution computer realization
Differential equations with ‘maxima’ are adequate models of real world problems, in which the present state depends significantly on its maximum value on a past time interval (see [1–4], monograph ).
Note that usually differential equations with ‘maxima’ are not possible to be solved in an explicit form and that requires the application of approximate methods. In the current paper, the monotone iterative technique [6, 7], based on the method of lower and upper solutions, is theoretically proved to a boundary value problem for a nonlinear differential equation with ‘maxima’. The case when the nonlinear boundary function is a nondecreasing one with respect to its second argument is studied. This type of the boundary function covers the case of an anti-periodic boundary condition. An improved algorithm of monotone-iterative techniques is suggested. The main advantage of this scheme is connected with the construction of the initial conditions.
2 Preliminary notes and definitions
where , , .
In this paper, we study boundary condition (2) in the case when the function is nondecreasing with respect to its second argument y. So, the anti-periodic boundary value problem is a partial case of boundary condition (2). Note that similar problems are investigated for ordinary differential equations , delay differential equations  and impulsive differential equations , and some approximate methods are suggested. The presence of the maximum of the unknown function requires additionally some new comparison results, existence results as well as a new algorithm for constructing successive approximations to the exact unknown solution.
Definition 1 The function is said to be from the class if for any and for any such that , the inequality holds.
Definition 2 The function is said to be quasi-nondecreasing in if for any and for any such that , the inequality holds.
In connection with the construction of successive approximations, we will introduce a couple of quasi-solutions of boundary value problem (1)-(3).
Definition 3 We will say that the functions form a couple of quasi-solutions of boundary value problem (1)-(3), if they satisfy the equations , (1) and (3).
In the proof of our main results, we will use the following lemma.
Lemma 1 (Comparison result)
- 1.The functions satisfy the inequality(6)
Then for .
Proof Assume the statement of Lemma 1 is not true. Consider the following two cases.
Case 1: Let . According to the assumption, it follows that there exists such that for , and .
Denote , where λ is a positive constant. Let the point be such that .
Inequality (10) contradicts (6).
Case 2: Let . Define a function by the equality , where is a small enough constant.
Therefore, and satisfies inequality (7). From case 1 it follows for . Take a limit as and obtain for . □
In our further investigations, we will use the following result for differential equations with ‘maxima’ which is a partial case of Theorem 3.1.1 .
Lemma 2 (Existence and uniqueness)
The function .
The functions and satisfy inequality (6).
has a unique solution .
3 Monotone-iterative method
We will give an algorithm for obtaining an approximate solution of the boundary value problem for a nonlinear differential equation with ‘maxima’ (1)-(3).
The functions form a couple of quasi-lower and quasi-upper solutions of (1)-(3) such that for .
The function is quasi-nondecreasing in and .
- 3.The function and for such that , the inequality
holds, where the functions satisfy inequality (6).
The functions () and is a couple of quasi-lower and quasi-upper solutions of boundary value problem (1)-(3).
The sequence is nondecreasing.
The sequence is nonincreasing.
Both sequences are uniformly convergent on , and is a couple of quasi-solutions of boundary value problem (1)-(3) in .
If additionally the function is Lipschitz in , then there exists a unique solution of boundary value problem (1)-(3) and for .
Proof We will give an algorithm for construction of successive approximations to the unknown exact solution of nonlinear boundary value problem (1)-(3).
According to Lemma 2, initial value problems (12), (13) and (14), (15) have unique solutions .
So, step by step we can construct two sequences of functions and .
Now, we will prove by induction that for ,
(H1) and for ;
(H2) for ;
(H3) is a couple of quasi-lower and quasi-upper solutions of boundary value problem (1)-(3).
Assume the claims (H1)-(H3) are satisfied for .
We will prove (H1) for .
Define the function by the equality .
According to Lemma 1, we get for . Thus, for .
According to Lemma 1, we get for , i.e., the claim (H1) is true for .
Define the function by the equality .
According to Lemma 1, it follows for . Therefore, the claim (H2) is satisfied for .
Now, we will prove the claim (H3) for .
Similarly, we prove the function satisfies inequalities (5). Therefore, the claim (H3) is true for . Furthermore, the functions .
For any fixed , the sequences and are nondecreasing and nonincreasing, respectively, and they are bounded by and .
Therefore, both sequences converge pointwisely and monotonically. Let and for . According to Dini’s theorem, both sequences converge uniformly and the functions , are continuous. Additionally, the claims (H1), (H2) prove .
For any , we introduce the notation . From condition (H1) it follows that for any the inequalities hold and thus, , , i.e., the sequence is monotone nondecreasing and bounded from above by for any . Therefore, there exists the limit .
From the monotonicity of the sequence of the quasi-lower solutions , we get that for the inequality holds. Let be such that .
Assume . Then there exists a natural number N such that the inequalities hold. Therefore, there exists such that or . The obtained contradiction proves the assumption is not valid.
Assume . According to the definition of the function , it follows that for the fixed number , we have . Then there exists a natural number N such that and . Therefore, . The obtained contradiction proves the assumption is not valid.
Therefore, the required equality (23) is fulfilled.
From (25) for , we get .
Taking a limit in the integral equation equivalent to (12), we obtain the function satisfies equation (1) for .
In a similar way, we can prove that satisfies equation (1) for and . Therefore, the couple is a couple of quasi-solutions of (1)-(3) in such that for .
We will apply the given above algorithm for approximate solving of a nonlinear boundary value problem.
Boundary value problem (26), (27) is of type (1)-(3), where , , and .
Let and . The couple is a couple of quasi-lower and quasi-upper solutions of boundary value problem (26), (27).
where , for . Thus, condition 3 of Theorem 1 holds.
The function is quasi-nondecreasing with respect to y and , .
The above given problem has a zero solution. We will apply the procedure given in Theorem 1 to obtain two sequences, which are monotonically convergent to 0.
According to Lemma 2, initial value problems (28) and (29) have unique solutions and , respectively. Because of the presence of the maximum of the unknown function over a past time interval, there is no explicit formula for the exact solutions of (28) and (29). We use a computer program based on a modified numerical method to solve these problems (see ).
Values of the successive approximations and ,
- Agarwal R, Hristova S: Strict stability in terms of two measures for impulsive differential equations with ‘supremum’. Appl. Anal. 2012, 91(7):1379-1392. 10.1080/00036811.2011.569500MATHMathSciNetView ArticleGoogle Scholar
- Bohner M, Georgieva A, Hristova S: Nonlinear differential equations with ‘maxima’: parametric stability in terms of two measures. Inf. Sci. Appl. Math. 2013, 7(1):41-48.MathSciNetView ArticleGoogle Scholar
- Bohner M, Hristova S, Stefanova K: Nonlinear integral inequalities involving maxima of the unknown scalar functions. Math. Inequal. Appl. 2012, 12(4):811-825.MathSciNetGoogle Scholar
- Henderson J, Hristova S: Eventual practical stability and cone valued Lyapunov functions for differential equations with ‘Maxima’. Commun. Appl. Anal. 2010, 14(4):515-524.MATHMathSciNetGoogle Scholar
- Bainov D, Hristova S: Differential Equations with Maxima. Taylor & Francis/CRC, Boca Raton; 2011.MATHGoogle Scholar
- Ladde G, Lakshmikantham V, Vatsala A: Monotone Iterative Techniques for Nonlinear Differential Equations. Pitman, New York; 1985.MATHGoogle Scholar
- Nieto J, Yu J, Yan J: Monotone iterative methods for functional differential equations. Nonlinear Anal. 1998, 32: 741-747. 10.1016/S0362-546X(97)00524-5MATHMathSciNetView ArticleGoogle Scholar
- Jankowski T: Ordinary differential equations with nonlinear boundary conditions of antiperiodic type. Comput. Math. Appl. 2004, 47: 1419-1428. 10.1016/S0898-1221(04)90134-4MATHMathSciNetView ArticleGoogle Scholar
- Jankowski T: On delay differential equations with nonlinear boundary conditions. Bound. Value Probl. 2005, 2005: 201-214.MATHMathSciNetView ArticleGoogle Scholar
- Jankowski T: First-order impulsive ordinary differential equations with advanced arguments. J. Math. Anal. Appl. 2007, 331: 1-12. 10.1016/j.jmaa.2006.07.108MATHMathSciNetView ArticleGoogle Scholar
- Hristova S, Stefanova K: Linear integral inequalities involving maxima of the unknown scalar functions. Funkc. Ekvacioj 2010, 53: 381-394. 10.1619/fesi.53.381MATHMathSciNetView ArticleGoogle Scholar
- Golev A, Hristova S, Rahnev A: An algorithm for approximate solving of differential equations with ‘maxima’. Comput. Math. Appl. 2010, 60: 2771-2778. 10.1016/j.camwa.2010.09.030MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.